Wildfire, Garza
- When
- April 16, 1:30 PM CST to April 17, 7:00 AM CST
- Where
- Garza forecast zone
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Very windy conditions combined with an extremely dry airmass to promote weather favorable for wildfire development over much of the west Texas South Plains during the late afternoon hours on the 16th. Southwesterly winds were sustained at speeds between 25 and 35 mph over the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Very windy conditions combined with an extremely dry airmass to promote weather favorable for wildfire development over much of the west Texas South Plains during the late afternoon hours on the 16th.
Southwesterly winds were sustained at speeds between 25 and 35 mph over the region. An anomalous severe wind gust, however, was recorded by the Texas Tech University West Texas mesonet station in Hockley County. Witnesses attributed the gust to a well-developed dust devil that was sighted south of Levelland.
At least three grassland fires were sparked in an airmass characterized by relative humidities around five percent in Dickens and Garza County. With the exceptionally dry air and strong winds, these fires quickly grew to consume an estimated 4,000 acres. No structures were damaged in the fires.
The Garza County wildfire was ignited by a welder on a ranch south of Post during the afternoon hours of the 16th. By mid evening the fire had consumed more than 1,500 acres. The fire crossed Farm to Market Road 669, which was closed by local officials between Gail and Post for more than two hours. Oil lines were destroyed east of Farm to Market Road 669. Eight volunteer fire departments from surrounding communities along with air assets from the Texas Forest Service assisted in firefighting efforts. No injuries were reported.
In addition, two large wildfires burned nearly 2,500 acres in Dickens County. These fires required firefighting operations from multiple agencies. A fire near McAdoo burned an estimated 1,800 acres. No significant damage or injuries were reported.
All wildfires on the South Plains were contained around sunrise on the 17th, when increasing moisture levels overspread the area in the wake of a passing cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 16, 11:19 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1219 PM CDT WED APR 16 2008 .UPDATE... WINDS ARE INCREASING...BUT MAY INCREASE A NOTCH ABOVE FORECAST VALUES IF THE RUC MODEL TRENDS ARE CORRECT. RUC 13 SUGGESTS WINDS TO 30+ MPH SUSTAINED OVER NEARLY THE ENTIRE AREA COVERED BY THE RED FLAG WARNING AT SOME POINT FROM 18Z TO 03Z THIS EVENING. WE ARE WATCHING TO OUR SOUTHWEST FOR THESE WINDS TO BEGIN...NOT YET...BUT IF THEY DO PLAN TO ISSUE A WIND ADVISORY. AN AREA OF DEEP SUBSIDENCE ON THE LATEST WATER VAPOR SATELLITE IS EDGING INTO THE SOUTHWEST TEXAS PANHANDLE AND AGAINST THE WESTERN SOUTH PLAINS RIGHT NOW AND WOULD VERY MUCH SUPPORT THE RUC WIND TRENDS. MCQUEEN && .PREV DISCUSSION... /ISSUED 356 AM CDT WED APR 16 2008/ SHORT TERM... THE SYNOPTIC WEATHER PATTERN WILL FEATURE A DEEPENING UA TROUGH OVER THE SOUTHWESTERN U.S. TODAY AND TONIGHT. ALTHOUGH HEIGHT/PRESSURE FALLS HAVE RESULTED IN LIMITED LOW LEVEL MOISTURE ADVECTING NORTHWESTWARD OVERNIGHT IN ADVANCE OF THIS SYSTEM...ANY HINTS OF MOISTURE WILL BE EASILY SCOURED EASTWARD TODAY WITH THE ONSET OF DEEP PBL MIXING AND DOWNSLOPING WINDS ASSOCIATED WITH A DEEPENING LEE SURFACE TROUGH AND INCREASING LOWER TROPOSPHERIC SOUTHWESTERLY WIND FIELDS. CURRENT PROGS DEPICT A DRYLINE SHARPENING OVER THE EASTERN ZONES LATER TODAY...AND THE AIRMASS IN THE WAKE OF THE DRYLINE WILL BE CHARACTERIZED BY TEMPERATURES SOME 15 DEGREES ABOVE SEASONAL AVERAGES AND SINGLE DIGIT TD/S. ALTHOUGH A FEW CU ARE LIKELY TO DEVELOP WITHIN WEAK MASS CONVERGENCE ALONG THE DRYLINE... AN EML...DRY THERMAL PROFILES...AND A LACK OF SIGNIFICANT FORCING/ ASCENT SHOULD PRECLUDE DEEP CONVECTION OVER THE EASTERN ROLLING PLAINS PORTION OF THE DRYLINE. EXPECT SUSTAINED SOUTHWESTERLY WINDS BY AFTERNOON IN THE 20 TO 30 MPH RANGE WEST OF THE DRYLINE...WITH MORE SOUTHERLY FLOW BEING MAINTAINED OFF THE CAPROCK. SOLUTIONS DEPICT THE UA SYSTEM DEEPENING TO A CLOSED MID LEVEL AND APPROACHING THE SOUTHERN ROCKIES BY THE 06-12Z TIMEFRAME. THIS WILL ALLOW THE COLD FRONT NOW SEEN OVER COLORADO/KANSAS TO SURGE SOUTHWARD OVER AT LEAST THE NORTHERN SOUTH PLAINS BY SUNRISE THURSDAY. LONG TERM... AFOREMENTIONED STRONG COLD FRONT WILL PUSH THROUGH THE REMAINDER OF THE SOUTH PLAINS AROUND 18Z. THERE ARE SLIGHT TIMING DIFFERENCES BETWEEN THE NAM-WRF AND GFS WITH THE GFS THE SLOWER SOLUTION. VERY DRY RELATIVE HUMIDITY VALUES MAY PRECEDE THE FRONTAL PASSAGE ACROSS THE WESTERN AND SOUTHERN SOUTH PLAINS...ESPECIALLY IF THE SLIGHTLY SLOWER GFS SOLUTION VERIFIES. IT APPEARS THAT FIRE WEATHER CONCERNS WOULD BE HELD TO A MINIMUM ON THURSDAY AS DURATION OF DOWNSLOPE WESTERLY FLOW AND LOW RH VALUES WOULD BE MINIMIZED. FORMIDABLE PRESSURE RISES BEHIND THE FRONT WILL LIKELY CREATE BREEZY TO LOW END WINDY CONDITIONS THURSDAY AFTERNOON AND EVENING. IN ADDITION...LIFT ASSOCIATED WITH A RATHER VIGOROUS UPPER LEVEL STORM SYSTEM MAY CLIP THE EXTREME SOUTHERN PANHANDLE. THE BULK OF THE FORCING ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO REMAIN NORTH OF THE CWFA...HOWEVER THERE IS STILL SOME CONFIDENCE THAT WRAPAROUND MOISTURE AND LIFT COULD CREATE SOME SHOWER ACTIVITY THE NORTHERN ZONES. WILL CONTINUE INHERITED SLIGHT CHANCE POPS. THE UPPER LOW AND ASSOCIATED LIFT WILL PASS THE REGION TO THE EAST BY MIDDAY FRIDAY...BARRING ANY SLOWING. THIS WILL END ANY LIGHT SHOWER ACTIVITY WITH RAPID SUBSIDENCE AND DRYING OCCURRING ON THE WESTERN SIDE OF THE SYSTEM. THE SATURDAY THROUGH NEXT TUESDAY PERIOD LOOKS TO BE EXTREMELY DRY WITH VERY WARM TEMPERATURES AND THE POTENTIAL FOR FIRE WEATHER CONCERNS. GFS AND ECMWF SOLUTIONS INDICATING SURFACE RH VALUES LESS THAN 5 PERCENT OVER MUCH OF THE CAPROCK WITH NEAR 10 PERCENT AS FAR EAST AS THE ROLLING PLAINS. GFS TIME SECTIONS ALSO INDICATING NEARLY UNI-DIRECTIONAL WESTERLY FLOW THROUGH THE COLUMN THIS WEEKEND WITH EXTREMELY DRY CONDITIONS THROUGH 300MB DEEP MIXING AND DOWNSLOPE FLOW WILL LIKELY YIELD ADIABATIC WARMING AND ABOVE NORMAL TEMPERATURES. SIDED CLOSE TO THE MEX AND ADDED A FEW DEGREES AS SOILS DRY FROM RECENT RAINS. MOS TRENDS THE LAST SEVERAL RIDGE/DOWNSLOPE PERIODS WERE ON THE COOL SIDE. APART FROM OCCASIONAL HIGH CLOUDS AND RETREATING NIGHTTIME LOW LEVEL MOISTURE ALONG THE DRYLINE...SUBSTANTIAL MOISTURE/RAIN CHANCES WILL REMAIN EXEMPT THROUGH AT LEAST NEXT TUESDAY. NEXT COLD FRONT POSSIBLE BY NEXT WEDNESDAY/THURSDAY. KW FIRE WEATHER... TODAY...EXTREMELY DRY AIR WILL OVERSPREAD MUCH OF THE FORECAST AREA ON BREEZY/WARM DOWNSLOPE WINDS THIS AFTERNOON. THE EASTWARD PROGRESSION OF THE DRY/WARM BREEZES WILL BE MARKED BY A DRYLINE LATER TODAY OVER THE EASTERN COUNTIES OF THE AREA. THAT/S WHERE A TIGHT DEWPOINT/RELATIVE HUMIDITY GRADIENT IS PROGGED...AND ITS LOCATION WILL BE CRITICAL IN DEFINING THE FIRE WEATHER THREAT. CURRENT PROGS SHOW THE DEVELOPMENT NEAR THE LONGITUDE OF THE EASTERN PANHANDLE/ WESTERN OKLAHOMA BORDER...AND THEN EXTENDING SOUTHWARD. THIS...ALONG WITH AN ONGOING WILDFIRE NORTHWEST OF MCADOO...WARRANTS AN EASTWARD EXTENSION OF FIRE WEATHER HEADLINES TO ENCOMPASS PORTIONS OF THE ROLLING PLAINS. THE AIRMASS WEST OF THE DRYLINE WILL BE CHARACTERIZED BY TEMPERATURES APPROACHING 90 DEGREES AND RELATIVE HUMIDITY MINIMA BELOW 5 PERCENT ON THE CAPROCK. GIVEN 20 FOOT LEVEL WINDS TO EXCEED 20 MPH OVER A LARGE PORTION OF THE AREA...THIS WILL EASILY EXCEED LOCAL RED FLAG WARNING CRITERION. ALTHOUGH FUELS ARE CURRENTLY ENTERING A TRANSITION TOWARD SPRING GREEN UP...THE COMBINATION OF EXTREME DRYING AND WINDS FORECAST TO OCCUR ON THE CAPROCK SUGGEST A RISK OF WILDFIRE EVOLUTION GIVEN IGNITION. EXTENDED...A PERIOD OF EXTREMELY DRY RELATIVE HUMIDITY VALUES AND BREEZY TO LOW END WINDY CONDITIONS EXPECTED FROM SATURDAY THROUGH NEXT TUESDAY. THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP ANY DAY THROUGH THIS PERIOD. THIS SITUATION WILL HAVE TO BE MONITORED OVER THE NEXT SEVERAL DAYS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 84 39 54 29 72 / 0 10 20 10 0 TULIA 86 43 54 31 73 / 0 10 20 10 0 PLAINVIEW 87 46 54 34 74 / 0 10 20 10 0 LEVELLAND 88 47 59 34 75 / 0 10 10 10 0 LUBBOCK 89 50 59 37 76 / 0 10 10 10 0 DENVER CITY 88 50 64 34 76 / 0 0 10 10 0 BROWNFIELD 89 50 62 35 77 / 0 10 10 10 0 CHILDRESS 86 50 61 40 75 / 0 10 20 20 0 SPUR 90 52 63 37 78 / 0 10 10 10 0 ASPERMONT 87 54 66 40 78 / 0 10 10 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>037-039>042. && 05/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1152 AM CDT WED APR 16 2008 TXZ021>044-171700- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1152 AM CDT WED APR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER CRITICAL FIRE DANGER CONDITIONS EXIST TODAY OVER MOST OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE DANGER MAY BECOME ELEVATED AGAIN SATURDAY INTO NEXT TUESDAY.
The national radar mosaic for the moment the first event began.
2 wildfire, 1 dust devil. Local standard time, as filed.
An anomalous severe wind gust was measured by the Texas Tech University West Texas Mesonet station south of Levelland at 16:15 CST on the 16th. Texas Tech meteorologists interviewed witnesses in the area who described observing a well-developed dust devil at the site. The peak wind gust was measured at 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86698, 86697, 86699.